Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 46, NWS Dodge City, KS

April 27, 2022Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 27, 2022, 8:34 PM CDT for Ford County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2022, 8:34 PM CDT (01:34 UTC)
Expired
Apr 27, 2022, 8:56 PM CDT
In force
22 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Ford County, KS

The radar

The Dodge City radar (KDDC), 1 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 7:28 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
2005 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

908 
WUUS53 KDDC 280134
SVRDDC
KSC057-280215-
/O.NEW.KDDC.SV.W.0046.220428T0134Z-220428T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
834 PM CDT Wed Apr 27 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Ford County in southwestern Kansas...

* Until 915 PM CDT.

* At 834 PM CDT, a severe thunderstorm was located very near Dodge
  City, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Ft. Dodge around 850 PM CDT.

Other locations in the path of this severe thunderstorm include
Wright and Spearville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3770 10016 3781 10014 3788 9972 3772 9972
TIME...MOT...LOC 0134Z 261DEG 21KT 3774 10004 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO
2 follow-up statements
989 
WWUS53 KDDC 280146
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
846 PM CDT Wed Apr 27 2022

KSC057-280215-
/O.CON.KDDC.SV.W.0046.000000T0000Z-220428T0215Z/
Ford KS-
846 PM CDT Wed Apr 27 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN FORD COUNTY...

At 846 PM CDT, a severe thunderstorm was located very near Ft. Dodge,
moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Wright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3770 10009 3779 10009 3784 9972 3772 9972
TIME...MOT...LOC 0146Z 264DEG 21KT 3774 9995 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO
361 
WWUS53 KDDC 280156
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
856 PM CDT Wed Apr 27 2022

KSC057-280206-
/O.CAN.KDDC.SV.W.0046.000000T0000Z-220428T0215Z/
Ford KS-
856 PM CDT Wed Apr 27 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FORD COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Kansas.

LAT...LON 3770 10009 3779 10009 3784 9972 3772 9972
TIME...MOT...LOC 0154Z 261DEG 21KT 3775 9987 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 6:45 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 27, 6:45 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
645 PM CDT Wed Apr 27 2022

...Updated aviation discussion...

.SHORT TERM...(This afternoon through Thursday night)
Issued at 1130 AM CDT Wed Apr 27 2022

Midday satellite imagery at midday showed cirrus increasing,
ahead of a weak shortwave quickly approaching from northern
Arizona. Warm advection and moist advection will continue through
this afternoon, with dewpoints continuing to climb through the
40s, and eventually some lower 50s by late afternoon. MU CAPE is
expected to approach 1000-1500 J/kg by late afternoon, with
temperatures warming well into the 80s despite the cirrus.

12z NAM and other models have displayed great continuity showing
high based convection developing this afternoon from the Raton
Mesa to far SW KS near the KS/CO border. The approaching shortwave
is expected to be sufficient to trigger convective initiation on
the higher terrain, where convective inhibition will be weaker.
Subsequently, a small mesoscale convective complex is expected to
organize this evening over the southwest half of SW KS, roughly
along and south of US 50, and along and west of US 283. Pops were
increased to the likely category in these areas, where confidence
is highest the thunderstorm complex will track. Inverted-V
profiles will force elevated storms with strong downdraft CAPE
values, and the primary threat of outflow wind gusts as high as
70 mph. Clearly, outflow winds of 50-70 mph will create major dust
problems across the southwest zones this evening, as the MCS
tracks over the drought stricken soils. Already included areas of
blowing dust in the grids. Still feel modeled QPF is overdone,
but with dewpoints improving to 48-52 range, some rainfall will be
received and welcomed with open arms. Per collaboration from SPC,
an upgrade to slight risk wind probabilities will be in place
this evening in these areas. 12z NAM suggests the thunderstorm
complex will make progress through the southern CWA through early
morning, before exiting and/or dissipating through the southeast
zones toward sunrise. Areas of stratus are expected late tonight,
and temperatures will be mild and springlike, in the 50s, through
sunrise Thursday.

Warmth, moisture and therefore instability will continue to mount
Thursday, especially just northeast of a sharpening dryline.
12z NAM places the dryline along the OK/TX panhandle border then
bending back to SW KS in some fashion by late afternoon. MU CAPE
will reach 3-4k J/kg in these areas by peak heating, but the
question is one of a trigger, inhibition and whether storms will
initiate. An outflow boundary from tonight's complex is also
expected to be present, and an intersection of this OFB and
dryline may be where updrafts could get through the inhibition.
These mesoscale details will be unknown until midday Thursday, so
just kept low/slight chance pops for the southeast counties for
now. Given impressive energy- helicity values, any updraft that
can be maintained in this environment would produce severe
weather easily. Most areas will be dry and very warm, with
afternoon temperatures well into the 80s.

.LONG TERM...(Friday through Wednesday)
Issued at 226 PM CDT Wed Apr 27 2022

Vigorous negatively-tilted midlevel trough over western Montana
7 am Friday is consistently forecast to slide quickly southeast
into central Nebraska by Friday evening. Associated surface
cyclone continues to be projected over the western DDC CWA at
sunrise Friday (12z ECMWF 997 mb GCK at 7 am), gradually phasing
east and strengthening to near 990 mb in the vicinity of Pratt
and Medicine Lodge by 7 pm Friday. This synoptic evolution will
once again strongly dryslot SW KS, yet again, with most models
exiting the dryline out of the eastern zones of the CWA by 4 pm.
Behind this dryline, in the hot mixed prefrontal warm sector,
temperatures will soar into the lower 90s, especially in the Red
Hills southeast of Dodge City, and strong west/southwest downslope
will yield another dust/wind/fire event. A volatile tornadic
supercell environment is evident in the Wichita CWA Friday
evening, but all indications currently suggest this will remain
east (perhaps just east) of the DDC CWA. Convection may encroach
upon the northeast zones briefly as the intense Pacific cold front
arrives Friday afternoon. An abrupt shift to strong NWly winds
will occur at some point Friday afternoon.

Strong northwest winds are expected Friday night and Saturday
morning, in response to the closed cyclone deepening over eastern
Nebraska. Nocturnal timing should prevent high wind criteria, but
models still project 45-50 mph at about 850 mb/2f ft AGL. Saturday
will be much cooler, some 20 degrees down from Friday, with
afternoon temperatures reduced to mid 60s north to mid 70s
adjacent to Oklahoma. The first day of May on Sunday will be
continued dry and a few degrees warmer under broad midlevel
ridging.

The next vigorous shortwave is slated for Monday early next week.
NBM pops in the chance category were accepted. Early indications
are gulf moisture will flow in briefly Monday morning, before a
strong cold front arrives with strong north winds Monday. This
system appears more progressive than yesterday's model runs, and
as such, pops from the various models are showing a downward
trend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 645 PM CDT Wed Apr 27 2022

Scattered thunderstorms with VFR cigs will continue to move
through southwest Kansas and may impact operations at the
southwest Kansas terminals through the first part of this period.
There is a little more uncertainty that storms will impact the
Hays terminal but will carry VCTS there for a few hours this
evening. The storms should be dissipating or moving out of the
area by 06z. VFR conditions with lighter winds are expected
through the remainder of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  87  55  90 /  70  10  10  10
GCK  52  85  51  85 /  50  10  10  10
EHA  50  88  51  85 /  60   0   0   0
LBL  51  88  49  90 /  70   0   0   0
HYS  56  83  55  86 /  30  10  20  20
P28  60  87  60  93 /  60  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Gerard
Hazardous weather outlook, Apr 27, 2:00 AM CDT, 18 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
200 AM CDT Wed Apr 27 2022

KSZ030-031-043>046-061>066-074>081-084>090-280700-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
200 AM CDT Wed Apr 27 2022 /100 AM MDT Wed Apr 27 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

Day 1 Discussion
----------------

Marginal risk of severe storms for the western half of the viewing
area. Storms will develop mid afternoon over northeastern New
Mexico and southeastern Colorado before entering across the state
line by 4-5PM. Clusters of elevated storm activity will yield
damaging wind threats and small hail being possible. Activity
should stay west of the Hwy 283 corridor becoming non severe
further east.

Day 1 Hazards
-------------
* Severe Thunderstorm: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Another round of marginal severe weather Thursday afternoon and
evening shifting further east into south central Kansas. Storm
activity looks to be more discrete making for large hail and
damaging wind the main threats along with an isolated tornado
being possible. Otherwise, expect elevated fire weather risk
Friday with increased south winds and lower humidity values closer
to the 15-20 percent threshold. Winds will shift out of the
northwest Saturday behind a cold front expecting gusts over 30 mph
and continued dry conditions to see an elevated fire weather
risk. no other hazards beyond that through the end of the period.

Days 2-7 Hazards
----------------
* Thursday
  - Severe Thunderstorm: Limited risk

* Friday
  - Fire weather: Elevated risk

* Saturday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - No hazards

* Monday
  - No hazards

* Tuesday
  - No hazards

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late afternoon and evening west
of the Highway 283 corridor.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

In the hours before

Special weather statement, Apr 27, 7:03 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
703 PM CDT Wed Apr 27 2022

KSZ077-280045-
Gray KS-
703 PM CDT Wed Apr 27 2022

...A strong thunderstorm will impact portions of central Gray County
through 745 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Ingalls, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Ingalls around 715 PM CDT.

Other locations in the path of this storm include Cimarron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3763 10065 3777 10065 3799 10024 3775 10023
TIME...MOT...LOC 0003Z 247DEG 30KT 3772 10057

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TATRO
Local storm report, Apr 27, 7:05 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
705 PM CDT WED APR 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             6 SSW MONTEZUMA         37.52N 100.49W
04/27/2022  M1.75 INCH       GRAY               KS   TRAINED SPOTTER

            PICTURE RELAYED VIA SOCIAL MEDIA.

&&

AS
Special weather statement, Apr 27, 7:13 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
713 PM CDT Wed Apr 27 2022

KSZ076-086-087-280045-
Seward KS-Meade KS-Haskell KS-
713 PM CDT Wed Apr 27 2022

...A strong thunderstorm will impact portions of northeastern Seward,
northwestern Meade and southeastern Haskell Counties through 745 PM
CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Plains, or 7 miles northeast of Kismet, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Meade State Park around 730 PM CDT.

Other locations in the path of this storm include Missler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3713 10082 3747 10067 3744 10034 3712 10039
TIME...MOT...LOC 0013Z 262DEG 22KT 3725 10057

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Apr 27, 7:41 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
741 PM CDT Wed Apr 27 2022

KSZ077-078-280130-
Gray KS-Ford KS-
741 PM CDT Wed Apr 27 2022

...A strong thunderstorm will impact portions of northwestern Ford
and east central Gray Counties through 830 PM CDT...

At 741 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cimarron, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Howell around 800 PM CDT.

Other locations in the path of this storm include Dodge City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Kansas.

&&

LAT...LON 3771 10039 3782 10040 3790 9999 3768 9998
TIME...MOT...LOC 0041Z 268DEG 19KT 3774 10031

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TATRO
Local storm report, Apr 27, 8:12 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
812 PM CDT WED APR 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     1 N MINNEOLA            37.46N 100.01W
04/27/2022  E60 MPH          CLARK              KS   PUBLIC

&&

AS
Special weather statement, Apr 27, 8:32 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
832 PM CDT Wed Apr 27 2022

KSZ078-280200-
Ford KS-
832 PM CDT Wed Apr 27 2022

...A strong thunderstorm will impact portions of northwestern Ford
County through 900 PM CDT...

At 832 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dodge City, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Dodge City around 845 PM CDT.
  Ft. Dodge around 850 PM CDT.

Other locations in the path of this storm include Wright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Kansas.

&&

LAT...LON 3769 10020 3781 10015 3785 9983 3771 9982
TIME...MOT...LOC 0132Z 261DEG 21KT 3776 10007

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:03 PM CDTSpecial Weather StatementDDCGray42 min
Apr 27, 7:13 PM CDTSpecial Weather StatementDDCMeade32 min
Apr 27, 7:22 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Ford, Gray, Meade38 min
Apr 27, 7:25 PM CDTSevere Thunderstorm WarningDDCClark, Meade65 min
Apr 27, 7:36 PM CDTSevere Thunderstorm WarningDDCMeade, Seward39 min
Apr 27, 7:41 PM CDTSpecial Weather StatementDDCGray49 min
Apr 27, 7:54 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Ford51 min
Apr 27, 8:08 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Meade37 min
Apr 27, 8:32 PM CDTSpecial Weather StatementDDCFord28 min
Apr 27, 8:37 PM CDTSevere Thunderstorm WarningDDCClark, Meade32 min
Apr 27, 9:04 PM CDTSpecial Weather StatementDDCSeward41 min
Apr 27, 9:05 PM CDTSpecial Weather StatementDDCFord40 min
Apr 27, 9:37 PM CDTSpecial Weather StatementDDCMeade38 min
Apr 27, 9:48 PM CDTSpecial Weather StatementDDCSeward27 min
Apr 27, 10:16 PM CDTSpecial Weather StatementDDCClark29 min
Apr 27, 10:42 PM CDTSpecial Weather StatementDDCClark33 min
Apr 28, 3:44 AM CDTRed Flag WarningDDCBarber, Clark, Comanche, Edwards, Finney, Ford and 18 more40 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.